North Dakota, 2021

Hail and Damaging Winds in North Dakota, July 19, 2021

July 19, 2021 · NWS FGF · 12 events in 6 counties and zones

Scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 8:58 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 19, 8:58 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
958 AM CDT Mon Jul 19 2021

.UPDATE...
Issued at 952 AM CDT Mon Jul 19 2021

Storms continue to sink slowly south into northwestern MN as well
as one cell around Turtle Mountains that should move into Towner
county over the next hour. The main impact other than potential
sub-severe hail this morning may be afternoon highs, as the Day
Cloud Phase Distinction GOES 16 curve clearly shows widespread
IFR/low MVFR north of the border. Have begun adjusting temps in
the stormy areas down a good 5 deg. This will also impact the
potential 1500 to 2000 J/KG MLCAPE expected as Td rises to near 60
along the front. Potential for strong to severe storms will be
dependent on how far south the storm blowoff sinks and what areas
are allowed to heat out this afternoon.

UPDATE Issued at 648 AM CDT Mon Jul 19 2021

Cluster of storms within Manitoba has congealed into a mesoscale
convective complex, and is moving southeast towards the
international border. This activity is expected to move into
northwest Minnesota and the northern Red River Valley this
morning. It remains unclear how long convection will last this
morning, but this could make it as far south as Bemidji by late
morning. At this time convection is sub-severe.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 333 AM CDT Mon Jul 19 2021

Focus within the short term will be on the chance for widely
scattered thunderstorms today and tonight, including the chance
for a few severe storms capable of producing gusty winds and large
hail.

At 3 AM this morning, a west-east oriented cold front was seen on
satellite imagery and observations moving through far southern MB
just north of the international border. This cold front will
continue to trekking southward into the CWA before stalling
somewhere within the CWA tonight. Post frontal, elevated convection
has blossomed early this morning near the Manitoba Escarpment and
Dauphin Lake. This activity should trend east-southeast, perhaps
into far northwest MN around mid morning should it continue.
However general consensus is for this activity to eventually
diminish this morning after sunrise.

Otherwise widely scattered thunderstorms may develop near or
behind the front this afternoon into early evening. Moisture
pooling near the front (already evident this morning) beneath
steep mid level lapse rates should sustain moderate instability
(2-3 kJ/kg MLCAPE) near the front. Forecast hodographs within CAMS
reveal there may be just enough shear to organize convection,
with northwesterly flow aloft creating a unidirectional
presentation. This presents the potential for splitting supercell
dynamics to evolve; although with shear on the weak side,
mesocyclones may be transient. With flow and storm motion
generally perpendicular to the front, semi-discrete and clusters
are favored for initial storm modes.

With supercell dynamics possible, large hail up to 2 inches and
gusty winds to 60 mph will be main hazards for strongest storms
exhibiting well defined mesocyclones. Some CAMs like the HRRR
suggest capping coupled with a lack of more robust forcing for
ascent prevents any convection from developing at all. This
however is an outlier within the CAM suite. Another uncertain
facet to this afternoon's development is the location of favored
initiation. Most individual CAMs have differing depictions of the
front's placement within the CWA, thus depicting different
locations for potential storms. With forcing for storms being
weak, coverage in storms will likely be on the hit and miss
spectrum.

By this evening, additional convection may develop behind the now
stalled front ahead of a wave to approach the Northern Plains
Tuesday. With similar instability and kinematics still lingering
near the region, a few storms may continue to be strong. Tuesday
may feature continued shower and storms chances ahead of the next
wave and stalled front across the area.

Otherwise the forecast will feature continued warm conditions with
highs in the upper 80s to mid 90s, with perhaps of a bit more
humidity. Behind the front, smoke will likely be near the surface,
perhaps dense at times. It remains uncertain how dense, but
locations north of US Hwy 2 have the chance for noticeable smoke
at ground level, especially near the international border.

.LONG TERM...(Tuesday night through Sunday)
Issued at 333 AM CDT Mon Jul 19 2021

The continued heat and precipitation chances are the main
challenges throughout the long term portion of the forecast.

High temperatures during the entire period look to range in the mid
80s to mid 90s, with lows generally in the 60s. These are roughly
about 5 to 15 degrees above the normal highs and lows. What may
impact these temperatures slightly would be the continued veil of
high level smoke or any clouds/precipitation. The smoke seems to
have been keeping highs lately in the upper 80s to low 90s,
restricting the highs in the mid to upper 90s. And with no changes
expected to this high level smoke, a continuation of the same seems
likely.

As far as those precipitation chances, they remain tough to nail
down too far out. At this point, Tuesday night into Wednesday
morning and Friday into Friday night may bring the "best" chances.
For Tuesday night into Wednesday morning, surface low pressure
remains over the western high plains, with all the components for
elevated convection kicking in to the east. Where exactly those
components focus is slightly different between the various models,
and means the difference between rainfall potential and nothing at
all. At this point, there seems to be better consensus in
development over southeast Saskatchewan and southwest Manitoba,
with the activity possibly dropping southeast into the northern FA
toward Wednesday morning.

The next best chance for precipitation would be Friday into Friday
night, as a decent 500mb short wave briefly flattens the ridging as
it moves through. Again there are timing and placement differences
between the various models, but a weak surface low and boundary
could push through, providing a little better focus. This is a long
ways out, so it will bear watching with later model runs. Hence at
this point, precipitation chances are fairly low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 648 AM CDT Mon Jul 19 2021

VFR conditions are expected throughout the TAF period. A frontal
boundary will drop into the area from Canada today into tonight.
This will cause winds to shift from west-southwest to more north-
northeast behind the front. Although both behind and ahead of the
front, winds will be light under 15 kt. Showers and storms are
possible near the front, some of which may be strong to severe.
Due to uncertainty in timing and location of thunderstorms, chose
to omit this out of the TAFs at this time. Expect timely
amendments to monitor thunderstorm trends. There may be some vsby
reductions behind the front due to smoke. This was also omitted
from the TAFs due to low confidence in timing and track of
thickest smoke.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Speicher
SHORT TERM...CJ
LONG TERM...Godon
AVIATION...CJ
Hazardous weather outlook, Jul 19, 7:35 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
835 AM CDT Mon Jul 19 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
835 AM CDT Mon Jul 19 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are possible today into tonight. A
few storms may be strong to severe bringing gusty winds up to 60
mph and large hail up to one inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible about every day, mainly during
the evening and overnight periods. These storms could bring needed
rainfall to small areas, or due to their slow movement, could also
bring heavy amounts of rain to small areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

PJS

In the hours before

Special weather statement, Jul 19, 6:15 AM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
715 AM CDT Mon Jul 19 2021

MNZ005-006-191315-
Roseau MN-Lake Of The Woods MN-
715 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND LAKE OF THE
WOODS COUNTIES UNTIL 815 AM CDT...

At 715 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Angle Inlet to 8 miles
northwest of Pinecreek. Movement was southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Angle Inlet around 720 AM CDT.
  Penasse around 725 AM CDT.
  Flag Island, Oak Island and Ross around 730 AM CDT.
  Roseau around 740 AM CDT.
  Salol around 745 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4935 9507 4937 9495 4932 9481 4918 9479
      4888 9468 4883 9471 4878 9469 4874 9464
      4871 9455 4847 9515 4851 9521 4854 9521
      4854 9527 4900 9612 4900 9516 4938 9515
TIME...MOT...LOC 1215Z 305DEG 45KT 4946 9509 4907 9608

VG
Special weather statement, Jul 19, 6:47 AM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
747 AM CDT Mon Jul 19 2021

MNZ004-005-191330-
Kittson MN-Roseau MN-
747 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND WESTERN
ROSEAU COUNTIES UNTIL 830 AM CDT...

At 746 AM CDT, Doppler radar was tracking a strong thunderstorm near
Caribou, or 32 miles northwest of Roseau, moving southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Haug around 815 AM CDT.
  Ross around 825 AM CDT.
  Fox and Badger around 830 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4887 9569 4862 9605 4900 9659 4900 9601
TIME...MOT...LOC 1246Z 305DEG 30KT 4905 9640

VG
Special weather statement, Jul 19, 7:19 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
819 AM CDT Mon Jul 19 2021

MNZ004>006-008-009-191415-
East Marshall MN-North Beltrami MN-Kittson MN-Roseau MN-
Lake Of The Woods MN-
819 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...EAST CENTRAL
KITTSON...ROSEAU...NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE
WOODS COUNTIES UNTIL 915 AM CDT...

At 819 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leo to 6 miles south of Fox to near Salol.
Movement was south at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Malung around 820 AM CDT.
  Salol around 825 AM CDT.
  Wannaska and Greenbush around 830 AM CDT.
  Torfin, Casperson and Pencer around 840 AM CDT.
  Strathcona and Skime around 845 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4841 9501 4821 9562 4819 9624 4884 9646
      4881 9589 4900 9554 4900 9549
TIME...MOT...LOC 1319Z 344DEG 34KT 4878 9633 4875 9587 4891 9557

JR
Special weather statement, Jul 19, 7:26 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
826 AM CDT Mon Jul 19 2021

MNZ004-005-NDZ008-191430-
Kittson MN-Roseau MN-Pembina ND-
826 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR KITTSON...NORTHWESTERN ROSEAU AND
NORTHEASTERN PEMBINA COUNTIES UNTIL 930 AM CDT...

At 826 AM CDT, Doppler radar was tracking a strong thunderstorm near
Orleans, or 45 miles northeast of Grafton, moving southeast at 25
mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Orleans around 835 AM CDT.
  Lancaster around 850 AM CDT.
  Lake Bronson around 915 AM CDT.
  Halma around 930 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4873 9619 4854 9694 4900 9742 4900 9637
TIME...MOT...LOC 1326Z 309DEG 21KT 4899 9692

JR
Special weather statement, Jul 19, 9:55 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1055 AM CDT Mon Jul 19 2021

NDZ006-007-015-054-191700-
Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
1055 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...
SOUTHWESTERN CAVALIER...NORTHERN RAMSEY AND NORTHWESTERN WALSH
COUNTIES UNTIL NOON CDT...

At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm near
Calio, or 24 miles southwest of Langdon, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Alsen around 1105 AM CDT.
  Hampden around 1115 AM CDT.
  Derrick around 1125 AM CDT.
  Edmore around 1140 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4859 9922 4875 9884 4849 9800 4814 9885
TIME...MOT...LOC 1555Z 305DEG 27KT 4860 9885

JR

The radar

The Fargo/Grand Forks radar (KMVX), 130 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Ramsey

When
July 19, 10:45 AM CST
Where
Ramsey County, 1.15 mi NE of Devils Lake
Measured
1 in hail
Reported by
Public
Coordinates
48.110, -98.830

Report of 1 inch hail submitted via social media.

Thunderstorm Wind, Nelson

When
July 19, 11:05 AM CST
Where
Nelson County, 0.69 mi N of Lakota
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.040, -98.350

Several large, 3 to 5 inch, tree branches were broken throughout town.

Thunderstorm Wind, Grand Forks

When
July 19, 12:05 PM CST
Where
Grand Forks County, 0.46 mi E of Kempton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.820, -97.610

Received a public report of an estimated 60 to 70 mph gust.

Thunderstorm Wind, Traill

When
July 19, 12:18 PM CST
Where
Traill County, 0.83 mi SE of Hatton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.640, -97.460

Received a public report of a 60 to 70 mph wind gust.

Thunderstorm Wind, Traill

When
July 19, 12:35 PM CST
Where
Traill County, Portland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.500, -97.370

Received a public report of several large hardwood and evergreen trees snapped, along with widespread power outages. Time estimated based on radar and nearby wind sensor reports.

Hail, Traill

When
July 19, 12:38 PM CST
Where
Traill County, 6.06 mi E of Buxton
Measured
1 in hail
Reported by
Public
Coordinates
47.600, -96.970

Thunderstorm Wind, Traill

When
July 19, 12:38 PM CST
Where
Traill County, 0.47 mi W of Mayville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.500, -97.330

Received a report of power out, medium to large tree branches snapped, and a roof vent blown off, via social media.

Thunderstorm Wind, Traill

When
July 19, 12:43 PM CST
Where
Traill County, Blanchard
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.350, -97.220

Received a public report of power outages, as well as several large 4 to 6 inch branches snapped.

Thunderstorm Wind, Traill

When
July 19, 12:45 PM CST
Where
Traill County, 1.46 mi NNW of Alton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.370, -97.060

NWS employee reported estimated 50 to 60 mph wind gusts ahead of the main line of storms just south of Hillsboro.

Thunderstorm Wind, Cass

When
July 19, 1:29 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.880, -96.820

Peak wind gust measured at Hector International Airport KFAR.

Thunderstorm Wind, Cass

When
July 19, 1:29 PM CST
Where
Cass County, 1.46 mi NNW of Casselton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.920, -97.210

Peak wind of 60 mph was measured at a personal weather station.

Thunderstorm Wind, Towner

When
July 19, 5:49 PM CST
Where
Towner County, 5.79 mi SSW of Rocklake
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.710, -99.300

Peak wind of 67 mph was measured at an NDAWN station at 10 meters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975839, 975840, 975841, 975843, 975844, 975845, 975846, 975847, 975848, 975849, 975850, 975851.